Wildfire, Potter
- When
- May 26, 4:32 PM CST to 5:30 PM CST
- Where
- Potter forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A large wildfire began around 1530 CST about two miles southwest of Fritch. The Fritch Fire burned approximately five hundred acres just west of Texas Highway 136 and Twain Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1530 CST about two miles southwest of Fritch. The Fritch Fire burned approximately five hundred acres just west of Texas Highway 136 and Twain Road. The highway was closed for a short time. The wildfire threatened the town of Fritch. The cause of the wildfire was believed to be from transmission lines in the area. A heavy air tanker was dispatched from the Southwest Coordination Center in Albuquerque New Mexico...but was later canceled. The wildfire was contained about 1730 CST. No structural damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 1:49 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT MON MAY 26 2008
.DISCUSSION...
SVR WX UNFOLDING THIS AFTN AS STG INSTBY IS REALIZED IN MOIST AIRMASS
IN ERN PNHDLS. TSTMS SHOULD CONT TO FORM TNGT ALONG DRYLINE AND WILL
ALSO BE PSBL ALONG CDFNT THAT WILL MOVE S TNGT AND TUE. WILL CONT
POPS TNGT THRU TMW NGT. TEMPS WILL BE SLGTLY COOLER TMW IN POST
FRONTAL AIRMASS.
THEREAFTER...UPR RIDGE DVLPS OVER PNHDLS...WITH RETURN TO WARM TEMPS
AND DRY WX. MSTR IS EXPECTED TO RETURN TO LIMITED DEGREE LATE IN THE
WEEK AS LEE TROF REORGANIZES. WILL REMAIN TO BE SEEN IF SHRTWV TROFS
WILL BE ABLE TO MOVE THRU THE RIDGE TO TAKE ADVANTAGE OF THE MSTR.
ATTM...WILL RETAIN DRY FCST AFTER TUE NGT.
MEXMOS WAS REASONABLE MOST PDS...WITH EXCEPTION OF SUN MAXIMA...AS
RIDGE IN PLACE SHOULD ALLOW TEMPS TO REMAIN WARM.
KRAMAR
&&
.FIRE WEATHER...
WILL CONT RED FLAG WRNG THRU THIS EVE...AS DRYLINE SHARPENS ACRS W
CNTRL PNHDLS. APPEARS RED FLAG CONDITIONS MAY BLEED INTO SECOND TIER
OF TX PNHDL COUNTIES...AND WILL CONT WRNG THESE LOCATIONS AS WELL.
CDFNT TO MOVE THRU TNGT AND TMW.
KRAMAR
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 58 81 51 80 60 / 20 20 20 10 10
BEAVER OK 59 73 49 77 57 / 50 20 20 10 10
BOISE CITY OK 52 74 46 77 57 / 20 20 20 10 10
BORGER TX 62 79 53 80 65 / 30 20 20 10 10
BOYS RANCH TX 57 85 50 83 59 / 20 20 20 10 10
CANYON TX 57 82 50 80 59 / 20 20 20 10 10
CLARENDON TX 65 84 56 79 62 / 50 30 30 10 10
DALHART TX 56 79 50 80 57 / 20 20 20 10 10
GUYMON OK 57 76 49 80 59 / 20 20 20 10 10
HEREFORD TX 56 83 51 81 59 / 20 20 20 10 10
LIPSCOMB TX 61 77 50 78 60 / 50 20 20 10 10
PAMPA TX 62 79 53 79 63 / 50 20 20 10 10
SHAMROCK TX 67 84 56 79 63 / 50 20 30 10 10
WELLINGTON TX 68 87 59 80 63 / 50 30 30 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 206 PM CDT MON MAY 26 2008 OKZ001>003-TXZ001>020-271100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 206 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... TORNADO WATCH NUMBER 374 WAS ISSUED FOR THE TEXAS AND BEAVER COUNTIES IN THE OKLAHOMA PANHANDLE...AND THE CENTRAL AND EASTERN COUNTIES OF THE TEXAS PANHANDLE...EAST OF LINE FROM SPEARMAN TO CLAUDE. A FEW TORNADOES ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED. TO THE WEST OF THE DRYLINE...WINDY CONDITIONS ARE EXPECTED TO DEVELOP AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO RESULT IN RED FLAG CONDITIONS. A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM FOR LOCATIONS WEST OF A CANYON...STRATFORD...TO BOISE CITY LINE. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND AREA SPOTTER GROUPS WILL NEED TO MONITOR WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH TONIGHT. NUNEZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL ELMWOOD 36.62N 100.52W
05/26/2008 E1.75 INCH BEAVER OK FIRE DEPT/RESCUE
GOLFBALL SIZE HAIL
&&
EVENT NUMBER 00367
RNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 N LELA 35.29N 100.34W
05/26/2008 E2.75 INCH WHEELER TX LAW ENFORCEMENT
BASEBALL SIZE HAIL
&&
EVENT NUMBER 00368
RNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 7 S HEDLEY 34.77N 100.66W
05/26/2008 E1.00 INCH DONLEY TX TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL
&&
EVENT NUMBER 00369
RNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL HEDLEY 34.87N 100.66W
05/26/2008 E0.75 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER 00370
RTWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 E BEAVER 36.81N 100.45W
05/26/2008 E1.00 INCH BEAVER OK FIRE DEPT/RESCUE
QUARTER SIZE HAIL
&&
EVENT NUMBER 00371
RNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL HEDLEY 34.87N 100.66W
05/26/2008 E1.00 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER 00372
RTWThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104228.